Alert archive / Massachusetts / Freeze Warnings in 2022

Freeze Warning 2, NWS Boston/Norton, MA

November 8, 2022Bristol County, Plymouth County, Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this freeze warning at Nov 8, 2022, 3:42 PM EST for Bristol County, Plymouth County, Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Nov 9, 2022, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2022, 3:42 PM EST (20:42 UTC)
In effect from
Nov 9, 2022, 12:00 AM EST
Expired
Nov 9, 2022, 9:00 AM EST
In force
9 hr
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS71 KBOX 082042
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
342 PM EST Tue Nov 8 2022

MAZ020-021-RIZ006-007-090945-
/O.UPG.KBOX.FZ.A.0002.221109T0500Z-221109T1400Z/
/O.NEW.KBOX.FZ.W.0002.221109T0500Z-221109T1400Z/
Southern Bristol MA-Southern Plymouth MA-Washington RI-Newport RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Narragansett, Westerly, and Newport
342 PM EST Tue Nov 8 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In Massachusetts, Southern Bristol and Southern Plymouth
  Counties. In Rhode Island, Washington and Newport Counties.

* WHEN...From midnight tonight to 9 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
767 
WWUS71 KBOX 090803
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
303 AM EST Wed Nov 9 2022

MAZ020-021-RIZ006-007-091400-
/O.CON.KBOX.FZ.W.0002.000000T0000Z-221109T1400Z/
Southern Bristol MA-Southern Plymouth MA-Washington RI-Newport RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Narragansett, Westerly, and Newport
303 AM EST Wed Nov 9 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Near freezing temperatures as low as 32.

* WHERE...South coastal Massachusetts and Rhode Island.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
801 
WWUS71 KBOX 091413
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
913 AM EST Wed Nov 9 2022

MAZ020-021-RIZ006-007-091515-
/O.EXP.KBOX.FZ.W.0002.000000T0000Z-221109T1400Z/
Southern Bristol MA-Southern Plymouth MA-Washington RI-Newport RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Narragansett, Westerly, and Newport
913 AM EST Wed Nov 9 2022

...FREEZE WARNING HAS EXPIRED...

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at Nov 8, 3:10 PM EST, 32 minutes earlier.

Area forecast discussion, Nov 8, 3:10 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
310 PM EST Tue Nov 8 2022

.SYNOPSIS...
High pressure will bring dry air and seasonable conditions to
southern New England through Wednesday evening. Warming trend
develops Thursday and Friday, bringing unseasonably mild conditions
back to the region. We continue to monitor the potential for heavy
rain, gusty winds and hazardous marine conditions late Friday
into Saturday associated with Nicole or Nicole's remnants. Much
colder airmass moves in behind a departing low pressure Sunday
into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A high pressure centered near the lower Great Lakes most of tonight
will be the dominant weather feature for our region. Some question
about the possibility of some late night stratus across portions of
southeast MA and RI. The operational 12Z NAM was the most bullish
with this possibility. Taking a closer look at the BUFR soundings
though, the saturated layer is only about 10-20 mb thick. That is
quite shallow. The presence of clouds will be critical for
temperatures. At the time of this writing, we have a Freeze Watch
for the South Coast of MA and portions of southern RI. Not overly
concerned about reaching freezing along the immediate coast around
Narragansett Bay. Will be evaluating the need for any frost or
freeze headline upgrades over the next couple of hours.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pressure should move across our region Wednesday, reaching the
coast Wednesday evening before moving farther offshore Wednesday
night. While dry weather continues, not expecting much of an impact
on temperatures until Wednesday night, when the warm air advection
gets more established.

Near to slightly below normal temperatures Wednesday, should become
near to slightly above normal Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights:

* Dry with above normal temperatures Thurs.

* Still monitoring interaction between a frontal system over the Gt
  Lakes/northern Plains and Nicole around late Fri into Sat. Heavy
  rain, gusty winds and hazardous marine conditions are all possible
  impacts to Southern New England but significant uncertainty
  continues.

* Have to watch for a passing coastal low late Sun night which could
  clip Cape Cod and the Islands with showers.

* Dry, blustery and cooler than normal temperatures for early next
  week. Highs in the 40s possible!

Details:

Thursday and Thursday Night:

Temperatures trend above normal as southerly flow continues and
ridge sfc and aloft established supports lots of sun, clear skies
and dry weather. Mixing still looks shallow despite seasonably very
warm low-level temps; opted for highs in the 60s with potential for
warmer if we can mix deeper than current guidance indicates. Some
increase in clouds late with lows in the 40s, perhaps nearing 50
near the south coast, Cape and Islands.

Friday through Saturday:

Main focus for more active weather remains centered in this period,
as we continue to monitor developments regarding the interaction
between remnants of Tropical Storm Nicole east of the Bahamas and a
potent frontal system and mid-level trough over the nation's
midsection. For the latest advisories specific to Tropical Storm
Nicole, refer to the National Hurricane Center's website.

Uncertainty remains large regarding the interaction between the two
features, and the development and track of a complex area of low
pressure associated with that extratropical interaction. It appears
the period of greater impact is approximately later Fri into Sat.
Heavy rain capable of localized flooding, gusty winds both over land
and over the waters, and hazardous marine conditions are all
possible impacts but aforementioned uncertainty still continues to
limit specifics. Will continue to take a probabilistic approach to
each; there will likely be continued changes to the forecast over
the coming days and it is way too premature to lock into one model-
forecast outcome.

In general, the heaviest rainfall is typically found left of the
storm's track, and predominant wind impacts tend to be felt east of
the storm's track. We also remain reasonably confident in an influx
of anomalous (4 to 5 standard deviation above normal) deep moisture
plume/precipitable water. That said, there continues to be a
westward adjustment trend in the greatest model-forecast rain axis
in both the ensembles and the global model guidance. It could be a
good idea to clear storm drains of leaf litter/debris as it does not
take much rain to trigger nuisance flooding due to clogged storm
drains.

Above normal temperatures anticipated this period, with the
potential for non-diurnal temperatures Friday overnight/early Sat
facilitated by strong warm advection.

Sunday through Tuesday:

Latest guidance shows a deep mid/upper trough to our west associated
with an influx of colder air across the Gt Lakes and interior
Northeast. This colder air will gradually spill eastward in the
period, with the coldest air appearing to settle in around Mon or
Tues. Highs and lows trend below normal in this period, with highs
in the 40s early next week!

We do have to watch a strong shortwave disturbance around the mean
trough later Sun/Sun night that could produce a coastal low pressure
over mid-Atlc/Gulfstream waters. Appears cyclogenesis, were it to
occur, would be too far offshore for any showers in the interior and
caostal plain, but there may be chances for showers toward the Cape
and Islands Sun overnight/early Mon. Otherwise, strong ridge of high
pressure for early next week brings dry weather and blustery NW
winds along with the cooler high temperatures.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Wednesday night...High Confidence.

VFR. Gusty winds this evening, become relatively light and variable
late tonight. Winds turning light N/NE Wednesday morning, then
becoming light S/SW Wednesday afternoon into Wednesday night.

KBOS Terminal...High Confidence in TAF. Possible earlier start time
to seabreeze than what is in the latest TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Thursday through Sunday/...

Thursday through Thursday Night: VFR. Breezy.

Veterans Day: Mainly VFR, with local MVFR possible. Breezy.
Chance RA.

Friday Night: Mainly IFR, with local MVFR possible. Strong
winds with gusts up to 45 kt. RA.

Saturday: Mainly VFR, with local IFR possible. Strong winds
with gusts up to 45 kt. Chance RA.

Saturday Night: VFR. Breezy.

Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Wednesday night...High Confidence.

Gusty NW winds gradually diminish this evening and overnight, but
seas will take longer to subside across the outer coastal waters.
Small Craft Advisories will continue into Wednesday for at least the
outer coastal waters of MA and RI. Most of the nearshore waters are
expected to have more tranquil winds and seas by Wednesday morning.
Will adjust headline timing accordingly.

Outlook /Thursday through Sunday/...

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Veterans Day: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain.

Friday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 14 ft. Rain. Local visibility 1 to
3 nm.

Saturday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 14 ft. Slight chance of rain.

Saturday Night: Winds less than 25 kt. Rough seas up to 11 ft.

Sunday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Freeze Watch from midnight EST tonight through Wednesday
     morning for MAZ020-021.
RI...Freeze Watch from midnight EST tonight through Wednesday
     morning for RIZ006-007.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ230-
     236.
     Small Craft Advisory until 5 AM EST Wednesday for ANZ231-232.
     Small Craft Advisory until 1 AM EST Wednesday for ANZ233>235-
     237-251.
     Small Craft Advisory until 7 AM EST Wednesday for ANZ250-
     254>256.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
Hazardous weather outlook, Nov 8, 4:07 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
407 AM EST Tue Nov 8 2022

CTZ002>004-MAZ002>019-022>024-026-RIZ001>005-008-090915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Block Island RI-
407 AM EST Tue Nov 8 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-021-RIZ006-007-090915-
Southern Bristol MA-Southern Plymouth MA-Washington RI-Newport RI-
407 AM EST Tue Nov 8 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-090915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
407 AM EST Tue Nov 8 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:16 AM ESTFreeze WatchBOXBristol, Plymouth12 hr

Nearby

Freeze Warnings in Massachusetts, 2022Freeze Warnings in Rhode Island, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.